ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Failure to clearly link TYLENOL products to acetaminophen poses serious threat to safety

From the April 5, 2007 issue

While waiting at a train station recently, an ISMP pharmacist couldn’t help but notice a very large wall banner touting the use of TYLENOL RAPID RELEASE GELS for fast pain relief. What struck him was the lack of any mention of acetaminophen (known as paracetamol outside the US) as the active ingredient in this widely used product (see photo in the PDF version of the newsletter). Similar ads appear on TV, and in banners and billboards around the US. Later, the same pharmacist also noticed that the Tylenol Web site fails to prominently list acetaminophen as the active ingredient of Tylenol (www.tylenol.com). The generic name doesn’t readily appear until you pick a specific Tylenol product, purposely look for the active ingredients in the product information, and then click on that screen.

Acetaminophen is well known to the public as a generic over-the-counter (OTC) analgesic. It has also received significant public attention as a leading cause of acute liver failure when taken in conjunction with alcohol, as an intentional overdose, and as unintentional overdoses when exceeding recommended amounts. Late last year, FDA proposed label warnings for OTC analgesics such as aspirin, ibuprofen, and naproxen, and also specifically mentioned the potential for liver damage with acetaminophen. To be safe, consumers need all the help they can get to link the name “Tylenol” with “acetaminophen” so they do not take these concurrently or with other prescription and OTC products that contain acetaminophen. See Table 1 on page 2 of the PDF version of the newsletter for examples of combination products with 500 mg of acetaminophen or more per tablet/packet. 

A preparatory statement for an FDA OTC advisory committee meeting in 2002 noted numerous cases of unintentional acetaminophen overdoses and associated hepatotoxicity that had been reported to FDA and other adverse event databases; additional cases have been published in the medical literature. In some instances, patients used two or more OTC and/or prescription products containing acetaminophen simultaneously; each product, by itself, was near or at the maximum recommended dose if taken as prescribed.

Review of these cases identified four factors that resulted in these unintentional overdoses in adults (www.fda.gov/cder/drug/analgesics/SciencePaper.htm):

  • Failure by consumers to recognize the ingredients contained in OTC drug products and/or the potential for harm due to exceeding the recommended dose
  • Variety and availability of both OTC and prescription products that contain acetaminophen (e.g., single ingredient, combinations, multiple formulations)
  • Lack of consumer awareness of the potential to develop serious adverse effects from taking two or more different products containing acetaminophen concomitantly
  • Failure of prescription container labels to list acetaminophen as an ingredient.

Contributing factors for the latter point include size limitations of inventory fields in pharmacy computers, and “real estate” issues on pharmacy labels, which often results in omissions or the use of abbreviations on labels that are difficult for consumers to understand (e.g., APAP for acetaminophen). In addition, many pharmacies have turned off the duplicate checking function for drugs in the same therapeutic class because of excessive alerts, thus reducing the ability to warn staff about excessive acetaminophen doses.  
        
Recognition of acetaminophen as an ingredient in some drug products is critically important to reduce the potential for harm. In inpatient settings, medication administration record (MAR) entries for combination products should include a warning if acetaminophen is an ingredient, including the mg amount in each dosage form. As far as outpatient consumer use, a requirement already exists to list all the active ingredient(s) of OTC drugs on the package label. However, the ingredients in some products, including those with brand name extensions, can still be unclear to consumers. A requirement to list all active ingredients does not appear to apply to OTC advertisements. While FDA oversees the labeling of OTC products, the Federal Trade Commission oversees the marketing and advertising.

Regardless of requirements, responsibility for patient safety should dictate that McNeil Consumer Healthcare does all it can to make it clear that Tylenol is an acetaminophen product, and for health professionals to do all they can to communicate this safety issue to consumers and assure they know how to look for all product ingredients. As ads for Tylenol note, everyone—including McNeil and all makers of acetaminophen products—need to “Stop” and “Think” before planning ad campaigns or before labeling, dispensing, administering, and taking these products.

A final note: It might seem advantageous for manufacturers to remove acetaminophen (and aspirin) from prescription analgesics that contain it. OTC analgesics could then be given separately so that the exact amount of acetaminophen administered each day would be clear to patients and healthcare professionals. However, this is probably unrealistic. These products have been on the market a long time, and single ingredient narcotics without OTC analgesics are a schedule II drug, thus prohibiting refills. Instead, it makes more sense to suggest to the FDA and manufacturers to limit the amount of acetaminophen in combination products to 325 mg. Some hospitals prohibit combination products with higher amounts of acetaminophen, with a rare exception for a drug with few substitutions. However, when an “exception” drug is prescribed, pharmacy labeling and MAR entries should include the amount of acetaminophen in each tablet/dose.
Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP